Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 64, NWS Detroit, MI

July 6, 2003Midland County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jul 6, 2003, 7:46 PM EDT for Midland County, Michigan. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2003, 7:46 PM EDT (23:46 UTC)
Expired
Jul 6, 2003, 8:15 PM EDT
In force
29 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Midland County, MI

The radar

The Detroit radar (KDTX), 131 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 6:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1597 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

038 
WUUS53 KDTX 062346
SVRDTX
MIC111-070015-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
745 PM EDT SUN JUL 6 2003

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MIDLAND COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 815 PM EDT

* AT 745 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BOMBAY...OR 8 MILES NORTH OF MIDLAND...
  MOVING NORTHEAST AT 20 MPH. THIS SEVERE THUNDERSTORM HAS THE
  POTENTIAL OF PRODUCING WINDS UP TO 60 MPH AND HAIL UP TO ONE INCH
  IN DIAMETER.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOPE AT 755 PM EDT
  EDEN TOWNSHIP AT 805 PM EDT

LAT...LON 4373 8446 4361 8428 4365 8418 4383 8418

$$

SC GURNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:39 PM EDT, 4 hours 7 minutes earlier.

Area forecast discussion, Jul 6, 3:39 PM EDT, 4 hours 7 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
339 PM EDT SUN JUL 6 2003

A FAIRLY ACTIVE WEATHER PATTERN CAN BE EXPECTED ACROSS SOUTHEAST
MICHIGAN OVER THE NEXT 24 TO 36 HOURS. A POTENT UPPER LEVEL TROUGH
PUSHING INTO SOUTHERN MANITOBA SEEN ON THE SATELLITE IMAGERY HAS AN
ASSOCIATED SURFACE LOW OVER SOUTHERN MANITOBA...WITH A COLD FRONT
EXTENDING ACROSS NW MINNESOTA INTO THE CENTRAL PLAINS. ANOTHER
POTENT MID LEVEL CIRCULATION CENTER...REMNANTS OF THIS MORNINGS
MESO-SCALE CONVECTIVE COMPLEX...IS LOCATED OVER WESTERN WISCONSIN.
THE 18Z SURFACE ANALYSIS SHOWED A DEWPOINT BOUNDARY EXTENDING FROM
JUST NORTH OF DETROIT TO JUST NORTH OF MUSKEGON. NEAR 70F DEWPOINTS
SOUTH OF THIS BOUNDARY COMBINED WITH TEMPS IN THE LOWER 80S HAS
ALLOWED CAPE TO APPROACH 2200 J/KG SOUTH OF THE BOUNDARY. TO THE
NORTH OF THE BOUNDARY...CONDITIONS ARE MUCH MORE STABLE...WITH LAPSE
SOUNDINGS SHOWING ONLY A COUPLE HUNDRED J/KG CAPE IN THE SAGINAW
VALLEY AND THUMB. KDTX RADAR IS ALREADY SHOWING CONVECTION ALONG AND
SOUTH OF THIS BOUNDARY. SEVERE WEATHER THREAT THIS EVENING WILL BE
OF CONCERN AS THE MID LEVEL VORT CENTER APPROACHES. THEN ATTENTION
TURNS TO SEVERE THREAT ON MONDAY WITH THE APPROACH OF THE UPSTREAM
SURFACE FRONT.

ALTHOUGH THE 12Z MODELS ALL SHOWED THE UPSTREAM SHORT WAVE...THE
WATER VAPOR LOOP INDICATES THIS FEATURE TO BE STRONGER THAN DEPICTED
BY THE MODELS. SOUTHERLY FLOW AHEAD OF THE WAVE SHOULD ALLOW THE
DEWPOINT BOUNDARY TO LIFT NORTH DURING THE COURSE OF THE
EVENING...ALLOWING THE CONVECTION TO SPREAD INTO THE SAGINAW VALLEY
AND THUMB BY LATE THIS EVENING. UPSTREAM WIND PROFILERS INDICATE 45
KNOTS AT 500MB IN THE BASE OF THE MID LEVEL SHORT WAVE. THIS WILL
INCREASE DEEP LAYER SHEAR ACROSS THE AREA DURING THE COURSE OF THE
EVENING AS THE WAVE MOVES INTO LOWER MICHIGAN. GIVEN THE MODEST
INSTABILITY AND FORCING FROM APPROACHING MID LEVEL WAVE...A SEVERE
THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE SOUTHERN 2/3RDS OF THE
FORECAST AREA. THINK THE SEVERE THREAT MAY ACTUALLY CONTINUE WELL
INTO THE EVENING SINCE THE WAVE IS STILL BACK ACROSS WISCONSIN...THE
RUC DOES NOT ACTUALLY BRING THE BEST SYNOPTIC LIFT INTO THE AREA
UNTIL BETWEEN 00Z AND 03Z. THUS I WILL CARRY NUMEROUS THUNDERSTORMS
THROUGH THE NIGHT. GIVEN SURFACE OBS SHOWING MID 70 DEWPOINTS ACROSS
ILLINOIS AND CENTRAL INDIANA AND WITH THE 12Z UPPER AIR PLOTS
SHOWING PRECIPITABLE WATER AROUND 1.6 INCHES OVER ILLINOIS...AN
AMPLE SUPPLY OF MOISTURE CAN BE EXPECTED THROUGH THE NIGHT. WITH
PERSISTENT SOUTH-SOUTHWESTERLY SURFACE FLOW INTERSECTING THE
DEWPOINT BOUNDARY AND THUNDERSTORM OUTFLOW BOUNDARIES...SOME
TRAINING ECHOES ARE POSSIBLE. THUS LOCALIZED FLOODING MAY BE OF
CONCERN WITH SOME OF THE STORMS.

EXPECT SOME BREAK IN THE THUNDERSTORM ACTIVITY LATE TONIGHT TO EARLY
MONDAY MORNING IN THE WAKE OF THE MID LEVEL SHORT WAVE. THE
NOCTURNAL LOW LEVEL JET HOWEVER MAY ALLOW MORE CONVECTIVE COMPLEXES
TO DEVELOP JUST WEST OF THE GREAT LAKES...WHICH MAY ADVECT INTO THE
AREA MONDAY MORNING. ON MONDAY...THE WAVE OVER MANITOBA WILL MOVE
ACROSS NORTHERN ONTARIO. I WILL LEAN TOWARDS THE ETA TIMING ON THE
SURFACE FRONT SINCE THE GFS AGAIN APPEARS TO SUFFER FROM CONVECTIVE
FEEDBACK. THE ETA BRINGS IT THROUGH THE FORECAST AREA BETWEEN 06Z
AND 12Z TUESDAY. AT THIS POINT...MODEL SOUNDINGS SHOW CAPE
APPROACHING 2500 J/KG BY MONDAY EVENING ACROSS SE MICHIGAN IN
ADVANCE OF THE FRONT. INSTABILITY WILL OF COURSE HIGHLY DEPEND ON
THE AMOUNT OF CONVECTIVE DEBRIS WHICH LINGERS THROUGH THE COURSE OF
THE DAY. MID LEVEL WINDS WILL INCREASE TO 50 KNOTS BY MONDAY EVENING
IN THE BASE OF THE UPPER TROUGH. THIS WILL INCREASE 0-6KM SHEAR TO
40-50M/S. A MODERATE RISK FOR SEVERE THUNDERSTORMS PRODUCING
DAMAGING WINDS IS THEREFORE IN THE SPC DAY 2 OUTLOOK.

BOTH THE ETA AND GFS HAVE TRENDED FARTHER SOUTH WITH THE SURFACE
FRONT ON TUESDAY. DRYER/MORE STABLE AIR WILL THUS FILTER INTO THE
SAGINAW BAY AND THE THUMB ON TUESDAY AS HIGH PRESSURE BUILDS INTO
THE NORTHERN GREAT LAKES. I WILL THUS REMOVE POPS ACROSS THE NORTH
ON TUESDAY. THE FRONT AND LOW LEVEL MOISTURE GRADIENT WILL LINGER
OVER THE NORTHERN OHIO VALLEY/SOUTHERN GREAT LAKES REGION THROUGH
THURSDAY. MODEL SOLUTIONS HAVE ALSO BEEN VERY CONSISTENT IN
INDICATING POSSIBLE MCS DEVELOPMENT OVER THE UPPER MISSISSIPPI
VALLEY IN THE WARM AIR ADVECTION REGIME ON THE BACK SIDE OF THE
SURFACE HIGH TUESDAY NIGHT AND WEDNESDAY NIGHT. I WILL THUS KEEP
POPS IN ACROSS THE FAR SOUTH ON WEDNESDAY AND INCLUDE CHANCE POPS
ACROSS THE ENTIRE CWA ON THURSDAY AS THE SURFACE HIGH RETREATS TO
THE NORTHEAST.

AN AMPLIFICATION OF THE UPPER LEVEL FLOW IS STILL BEING ADVERTISED
BY THE MEDIUM RANGE MODELS FOR LATE IN THE WEEK INTO EARLY NEXT
WEEKEND...WITH A RIDGE BUILDING ACROSS ACROSS THE CENTRAL AND
WESTERN US AND TROUGHS DEEPENING OVER THE EASTERN US AND OFF THE
PACIFIC NW COAST. THE GFS SOLUTION BREAKS DOWN THE RIDGE BY THE END
OF THE WEEKEND BY SENDING A MID LEVEL IMPULSE ACROSS THE NORTHERN
CONUS...SUGGESTING A CHANCE OF POPS ON SUNDAY. WITH THE GFS ENSEMBLE
MEMBERS SHOWING QUITE A BIT OF VARIANCE WITH THIS WAVE AND WITH THE
EUROPEAN SOLUTIONS MAINTAINING A MORE AMPLIFIED RIDGE ACROSS THE
CENTRAL US NEXT WEEKEND...I WILL KEEP THE FORECAST DRY WITH SEASONAL
TEMPS.

.DTX...NONE.

CONSIDINE

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Jul 6, 7:05 PM EDT, 41 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
705 PM EDT SUN JUL 6 2003

...SEVERE THUNDERSTORM WATCH 657 HAS BEEN ISSUED UNTIL MIDNIGHT
EDT FOR MOST OF SOUTHEAST LOWER MICHIGAN...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN

.DAY ONE...TONIGHT

THUNDERSTORMS WILL INCREASE ACROSS THE REGION DURING THE REMAINDER
OF THE EVENING...AS A STRONG DISTURBANCE APPROACHES THE AREA. SOME
OF THESE STORMS MAY BE SEVERE AND PRODUCE DAMAGING WINDS IN EXCESS
OF 60 MPH. HEAVY RAINFALL WILL ALSO BE LIKELY FROM SOME OF THESE
STORMS...SO LOCALIZED FLOODING WILL BE POSSIBLE AS WELL.

THE THUNDERSTORMS ARE EXPECTED TO MOVE EAST AT AROUND 30 MPH THIS
EVENING...AND SLOWLY WORK OUT OF THE REGION AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A MODERATE CHANCE OF SEVERE THUNDERSTORMS EXISTS FOR ALL OF
SOUTHEAST MICHIGAN MONDAY AND MONDAY NIGHT...AS A COLD FRONT
APPROACHES FROM THE WEST AND THEN PASSES THROUGH. DAMAGING WIND
GUSTS AND LARGE HAIL ARE AGAIN POSSIBLE...ALONG WITH ISOLATED
TORNADOES.

MORE SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY
NIGHT...AS A TROUGH LINGERS ACROSS THE AREA.

THE UNSETTLED WEATHER PATTERN WILL THEN CONTINUE INTO THE MID
WEEK...WITH A CHANCE OF THUNDERSTORMS THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

GURNEY

In the hours before

Special weather statement, Jul 6, 7:00 PM EDT, 46 minutes before
MIZ049-055-063-070-062315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
700 PM EDT SUN JUL 6 2003

SEVERE THUNDERSTORM WATCH NUMBER 655 HAS BEEN REPLACED BY SEVERE
THUNDERSTORM WATCH NUMBER 657 IN EFFECT UNTIL MIDNIGHT. THIS NEW
WATCH INCLUDES ALL OF SOUTHEAST MICHIGAN EXCEPT HURON COUNTY.

CONSIDINE

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 3:34 PM EDTSevere Thunderstorm WarningDTXMonroe41 min
Jul 6, 7:41 PM EDTSpecial Marine WarningDTX94 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.